Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 4, 2018, 8:05 PM EDT for 4 counties in Vermont. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 8:05 PM EDT (00:05 UTC)
- Expired
- May 4, 2018, 9:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caledonia County, VT, Essex County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 111 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:54 PM EDT | TSTM WND DMG | Concord, VT | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 3:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
448
WUUS51 KBTV 050005
SVRBTV
VTC005-009-019-023-050100-
/O.NEW.KBTV.SV.W.0013.180505T0005Z-180505T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
805 PM EDT FRI MAY 4 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Caledonia County in northeastern Vermont...
Northeastern Orleans County in northeastern Vermont...
Essex County in northeastern Vermont...
Northern Washington County in central Vermont...
* Until 900 PM EDT
* At 805 PM EDT, severe thunderstorms were located along a line
extending from Morgan to Wheelock to near Waterbury Center, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
St. Johnsbury, Island Pond, Lyndon, Montpelier, Charleston, Calais,
Brunswick, Burke, Averill, Middlesex, Marshfield, Newark, Cabot
Village, Canaan, West Burke Village, Morgan, Ferdinand, Granby,
Woodbury and Cabot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central,
northeastern and northwestern Vermont.
LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
4475 7163 4459 7154 4456 7156 4456 7160
4450 7158 4447 7165 4442 7170 4440 7179
4435 7182 4432 7203 4427 7207 4426 7206
4428 7285 4455 7220 4501 7202 4501 7147
TIME...MOT...LOC 0005Z 263DEG 33KT 4490 7194 4456 7212 4437 7267
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
287
WWUS51 KBTV 050041
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
841 PM EDT FRI MAY 4 2018
VTC019-050050-
/O.CAN.KBTV.SV.W.0013.000000T0000Z-180505T0100Z/
Orleans VT-
841 PM EDT FRI MAY 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved east of the area,
therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for central and
northeastern Vermont.
LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
4475 7163 4459 7154 4456 7156 4456 7160
4450 7158 4448 7164 4442 7170 4440 7179
4435 7182 4432 7203 4427 7207 4426 7206
4428 7285 4465 7189 4501 7164 4501 7148
TIME...MOT...LOC 0040Z 263DEG 33KT 4494 7150 4460 7168 4441 7224
$$
VTC005-009-023-050100-
/O.CON.KBTV.SV.W.0013.000000T0000Z-180505T0100Z/
Caledonia VT-Essex VT-Washington VT-
841 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL CALEDONIA...ESSEX AND NORTHERN WASHINGTON COUNTIES...
At 840 PM EDT, severe thunderstorms were located along a line
extending from near Canaan to Granby to East Cabot, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
St. Johnsbury, Lyndon, Montpelier, Calais, Waterford, East
Montpelier, Marshfield Village, Brunswick, Burke, Lunenburg, Averill,
Middlesex, Marshfield, Cabot Village, Lower Waterford, Lemington,
Canaan, Guildhall, Lyndonville Village and East Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central and
northeastern Vermont.
LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
4475 7163 4459 7154 4456 7156 4456 7160
4450 7158 4448 7164 4442 7170 4440 7179
4435 7182 4432 7203 4427 7207 4426 7206
4428 7285 4465 7189 4501 7164 4501 7148
TIME...MOT...LOC 0040Z 263DEG 33KT 4494 7150 4460 7168 4441 7224
HAIL...1.00IN
WIND...60MPH
$$
RSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:58 PM EDT, 7 minutes earlier.
Area forecast discussion, May 4, 7:58 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
758 PM EDT Fri May 4 2018
.SYNOPSIS...
Strong to severe storms are anticipated this afternoon with
good instability, shear and forcing ahead of a cold front
approaching from the west. The threat threat for severe weather
will diminish after sunset. Following the front, a strong low
level jet will move over the Adirondack and Green Mountains and
produce gusty winds from the west at 40 to 55 mph across
northern New York and southern Vermont. Winds will begin to
taper off around sunrise on Saturday and a nice day is on tap
with clearing skies and seasonably warm temperatures. Another
shot of rain is possible on Sunday but the upcoming week looks
to be dry.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 746 PM EDT Friday...Severe weather event ongoing across
the North Country this evening. As expected, discrete cells
developed over the Saint Lawrence Valley and marched eastward
across the Adirondacks and eventually the Champlain Valley. They
have solidified into more of a line now and combined with a
squall line that developed ahead of the cold front that is
moving through central NY ATTM. So we now have a fairly solid
line from roughly Albany VT down through Charlotte and across
the lake to Moriah Center. Storms with this line have already
produced wind damage, large hail, and torrential rainfall, and
the line will continue to do so as it quickly shifts eastward
through the evening. Then we will turn our focus to the high
winds still expected to develop behind the front. Things are
progressing pretty much as anticipated, so no changes were
needed with this update.
Previous discussion...Active evening on tap for the North
Country with severe thunderstorms still expected to affect the
region. A Tornado Watch is in effect most of Vermont and
northern New York until 10 pm tonight. Isolated tornadoes,
widespread damaging winds, and perhaps some hail up to 1 inch
are possible. Heavy rain is also a concern.
A potent upper shortwave is quickly pushing across the Great Lakes
this afternoon. Meanwhile, a warm front has lifted into the northern
NY/northern and central VT, ushering in a warm and moist airmass.
This combined with breaks in the cloud cover has allowed the
atmosphere to finally destabilize; SPC mesoanalysis shows MUCAPE of
500-1000 J/kg spreading into Rutland/Windsor Counties and up into
the Adirondacks and southern Saint Lawrence Valley. We are just
starting to see showers and thunderstorms develop out ahead of the
upper wave/surface low, and this activity is now lifting into the
Saint Lawrence Valley. This trend of developing discrete cells will
continue along/just south of the international border through this
afternoon. Shear is impressive; 0-6km bulk shear is already 45-55 kt
and this will only increase as a strong 75+ kt jet rotates around
the approaching low/upper wave. Hence expect these discrete cells
will likely rotate and have the potential of producing damaging
winds, perhaps some large hail, and isolated tornadoes. As we head
toward evening, the cold front extending southward from the surface
low will cross the region from west to east. A line of thunderstorms
is expected to develop along the front, with more widespread
damaging winds likely as it passes through. Regardless of convective
mode, heavy rainfall is also very likely due to anomalously high
PWATs of 1.5+ inches across the region. Although storms will have a
very fast east or northeast motion, soils are already very saturated
and streams running high from antecedent rainfall and snowmelt.
Therefore flooding is also of concern, particularly in far northern
NY/VT where the aforementioned secondary squall line will follow the
discrete cellular activity that is expected this afternoon. Drier
air will follow behind the cold front, quickly bringing the
thunderstorms to an end, by 10 pm or shortly thereafter.
Once the convection exits to our east this evening, the focus will
turn to a more widespread synoptic wind event as the strong jet
pushes eastward across the North Country. Cold advection behind the
front will allow the stronger winds to mix to the surface. Given 60-
70+ kt will exist at 850 mb, this will make gusts of 45-50 mph very
possible across the region, particularly in the higher terrain.
Locally higher gusts are possible on the eastern slopes as Froude
numbers indicate the potential for mountain waves. Given saturated
soils, downed trees and/or power outages are a distinct possibility,
even in those areas that don't see the highest winds.
Much quieter weather on tap for Saturday as weak ridging builds
across the region. The drier airmass behind the front will result in
lots of sunshine during the day. Winds will still be a little on the
breezy side, but overall it will a pleasant day with highs in the
mid 60s to around 70. Clouds will increase Saturday night ahead of
low pressure which will skirt by to our south. Lows will be in the
lower 40s to around 50.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 353 PM EDT Friday...Sunday will bring a return of the
rain as multiple disturbances move over the area. An upper
wave/weak surface low will bring spread precipitation northward
Sunday afternoon. By Sunday evening, an upstream longwave trough
over Ontario will sharpen into a potent shortwave and sweep the
much weaker southern stream feature away to the east. A strong
surface cold front within the sharpening trough will push
through the forecast area Sunday evening through night,
resulting in temperatures dropping around 30 degrees during the
course of the night. Morning lows in the 30s to low 40s should
be expected Monday morning, with some areas of the northern
Adirondacks forecast to drop below freezing. Some precipitation
during this time is possible as the shortwave moves through,
which would fall as some snow in the higher elevations of the
northern Adirondacks and as a cold rain elsewhere. Once the
shortwave moves through, the remainder of Monday will trend
drier but still cool, with highs only expected to reach the mid
to upper 50s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 353 PM EDT Friday...Little to no change for the extended period
from previous forecast thinking as there remains good consensus
amongst medium/long range guidance that a welcomed period of
dry weather is in the cards with high pressure taking residence
over the Northeast. Monday will be the coolest day behind the
departing upper trough with highs only in the mid to upper 50s,
but as the low/mid flow returns to the south/southwest for the
remainder of the period, temps rebound back to above normal
levels with highs in the mid 60s to low 70s and lows in the 40s
to perhaps low 50s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...A line of +TSRA will affect all VT
terminals plus PBG through about 03z Sunday. Gusty winds to
35kt, large hail, and very heavy rainfall will be possible with
this line, along with IFR conditions. This line is developing
out ahead of a cold front which will cross from west to east and
exit into NH by midnight tonight. Very strong west winds are
expected for a few hours behind this front; gusts of 35-45 kt
are likely, with higher gusts possible in the higher terrain.
Thee peak gusts will begin to die down 04z-06z tonight, though
they winds remain gusty to around 25 kt through the remainder of
the forecast period. Some localized MVFR ceilings will linger
through 12z Saturday, with VFR to prevail thereafter.
Outlook...
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: Mainly MVFR, with local VFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
&&
.HYDROLOGY...
Lake Champlain continues to slowly climb closer to flood stage of
100 feet due to recent rainfall and continued high elevation
snowmelt. With additional rainfall expected today, confidence is
high that flood stage will be met sometime on Saturday or
Saturday night, and likely remain in flood through the next 5-7
days. While uncertainty exists with just how high the lake
level will peak, ensemble model forecasts indicate it should not
be above 100.5 feet which will limit impacts to the immediate
lakeshore where water will threaten some lake front properties
and low lying roads, piers and docks. Wind and wave action may
also compound flooding on windward facing shorelines.
In addition, a flood warning remains in effect for the Saranac Lake
area where a state of emergency has been declared. Emergency
management officials reported yesterday afternoon that several homes
and businesses were being impacted by high water, and with
additional rainfall expected today into tonight, flooding is
likely to continue.
&&
.MARINE...
South to southwest winds will increase this evening as a strong
jet passes across the region. Winds of 20 to 30 kt are expected
through midnight, then they will slowly subside as the jet exits
to the east. waves will be 3 to 5 feet.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 8 AM EDT Saturday for VTZ001>012-016>019.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ026>031-034-035-
087.
&&
SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...RSD
LONG TERM...Lahiff
AVIATION...Hastings
HYDROLOGY...Hastings
MARINE...HastingsHazardous weather outlook, May 4, 1:03 PM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 103 PM EDT Fri May 4 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-051715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 103 PM EDT Fri May 4 2018 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop this afternoon, with some thunderstorms capable of producing damaging winds, large hail, and heavy rainfall. Isolated tornadoes are also possible. In addition, please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 7:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
734 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL RICHFORD 45.00N 72.67W
05/04/2018 E1.25 INCH FRANKLIN VT PUBLIC
&&
EVENT NUMBER BTV1801321
VERASAMYLocal storm report, May 4, 7:42 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 SE ESSEX JUNCTION 44.44N 73.04W
05/04/2018 E1.00 INCH CHITTENDEN VT PUBLIC
&&
EVENT NUMBER BTV1801322
VERASAMYLocal storm report, May 4, 7:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
751 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 2 NW BURLINGTON 44.51N 73.25W
05/04/2018 CHITTENDEN VT NWS EMPLOYEE
SMALL TREE DOWN
&&
EVENT NUMBER BTV1801323
VERASAMYLocal storm report, May 4, 8:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
800 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG JERICHO 44.50N 72.99W
05/04/2018 CHITTENDEN VT PUBLIC
TREES DOWN IN ROAD
&&
EVENT NUMBER BTV1801324
VERASAMYLocal storm report, May 4, 8:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
801 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG SHELBURNE 44.38N 73.23W
05/04/2018 CHITTENDEN VT PUBLIC
TREES AND POWER LINES DOWN
&&
EVENT NUMBER BTV1801325
VERASAMYLocal storm report, May 4, 8:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
802 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST CHIPPEWA BAY 44.44N 75.76W
05/04/2018 M59 MPH ST. LAWRENCE NY TRAINED SPOTTER
&&
EVENT NUMBER BTV1801326
VERASAMYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:25 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Orange, Rutland, Washington and 1 more | 65 min |
| May 4, 8:29 PM EDT | Flash Flood Warning | BTV | Caledonia, Lamoille, Orleans, Washington | 3 hr |
| May 4, 8:36 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 54 min |
| May 4, 10:44 PM EDT | Areal Flood Warning | BTV | Addison, Chittenden, Lamoille, Washington | 6 hr |
| May 4, 11:28 PM EDT | Areal Flood Warning | BTV | Caledonia, Lamoille, Orleans, Washington | 6 hr |
| May 5, 4:14 PM EDT | River Flood Warning | BTV | Orleans | 21 hr |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.